• Side effects from Neulasta

    Asked by pressinfwd on Monday, April 22, 2013

    Side effects from Neulasta

    Has anyone taken Neulasta to lower the chance of getting an infection in cancer patients? I had my first chemo treatment (4/18/13). The next day I had an injection of Neulasta and was ok the first day, but the day and night after was HORRIBLE! The side effects, bone & muscle pain, headache(sharp pains), back pains and swelling. I tried pain relievers but no relief. Has anyone been told that these injections after chemo are necessary? Any advice will help. Thanks!

    9 Answers from the Community

    9 answers
    • leepenn's Avatar

      the neulasta basically sends instructions to your bone marrow to make the infection fighting cells. the main risk is if our natural combinations of microbes etc... get hugely out of whack, it can be a huge disaster. also, low counts are a common reason for delays in chemo. so, the neulasta is meant to help keep people on schedule and keep those infection fighters up.... it's hard, though, that is for sure. i remember this pounding pain in my sternum.

      i found that MOVING helped a lot. i remember riding my bike once ... and having to stop at a stoplight, and the pain ramped up until i was able to start pedaling again! same thing when i was working... if the pain ramped up, i got up and took a little walk. somehow, getting your blood moving a bit helps with the pain, even thought it's the LAST thing you wanna do.

      also, i've read that claritin can really help - that's an over the counter allergy med. ask your health care team about taking it...

      suckeeeee!!!! i'm sorry you're in such pain. but, it does pass...

      over 3 years ago
    • ddkk3's Avatar

      Unfortunately I think those side effects are normal and expected. Ask your doctor about neupogen. I receive a neupogen shot the day after every chemo infusion for the same reason and I never have any side effects from it. I'm not sure if it'll work for you but it's worth a shot to ask your oncologist!

      over 3 years ago
    • ticklingcancer's Avatar

      I received both neulasta and neupogen and these side effects are normal. Unfortunately, there is nothing you can really take for the pain (according to my Dr's anyway). As leepan said, I've also heard that claritin helps but other than that, there isn't much that can be done. The upside though is that you know it's working.

      over 3 years ago
    • Lirasgirl33's Avatar

      If it wasn't for Neulasta I probably wouldn't have been able to continue getting chemo. I agree, the muscle, bone, back pain sucks. For me it would only last 3-4 days and then it was easier after that. I never tried Claritin but have heard say that it helps. Ask the doc about that. Extra strength Tylenol sometimes helped me. The week following chemo is usually the hardest, just get through those hard days. Know we all understand what you are going through and are here for you. Hugs.

      over 3 years ago
    • HeidiJo's Avatar

      I had to take Neulasta after my treatments, they told me I might have mild discomfort, yeah right! I had HORRIBLE bone pain. I thought I was having a bad reaction, but when I called the next day, they assured me it was "normal" and it means that the shot was working. The only thing I found that gave some relief to the bone pain was ice.

      over 3 years ago
    • veedub's Avatar

      i took neulasta after infusion and fortunately had no side effects. but i hear through the cancer grapevine that claritin is very helpful with bone pain.

      over 3 years ago
    • ryan417's Avatar

      Yes, the "discomfort" I was told to expect when I had the shot Friday woke me up early (2 am) Sunday morning. Nothing I took really reduced the pain, but my husband gave me some leg and back massages where it hurt the most and that really felt good - it probably helped relax me as well. It wasn't quite as bad with the 2nd treatment - I think knowing what to expect makes a difference, but not as much as the massages! Hope you will be able to get some relief.

      over 3 years ago
    • catcook's Avatar

      I had them 24 hours after every chemo bc my numbers were not good...at the end I just told them no more...the neulasta was worse than the chemo for me...just an endurance thing for me...nothing seemed to help.

      over 3 years ago
    • Jeannie's Avatar

      Hi, I too had the Neulasta shot after every chemo. My Oncology nurse told me to take Claritin for the bone pain. I took one the day before chemo, one the day of and one the day after and never had anymore bone pain. Hope this helps.

      over 3 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more breast cancer questions.  Also, don't forget to check out our Breast Cancer page.